Chloroquine, an agent used in treatment and prophylaxis of malaria, and also known for its antiinflammatory effects in dermatological, rheumatological, and connective tissue disorders, has been reported to cause toxicity, most commonly in the retina and the cardiovascular system. We describe a 60-year-old woman with longstanding rheumatoid arthritis receiving multidrug treatment, including prolonged administration of chloroquine. She developed complete heart block requiring a permanent pacemaker, congestive heart failure, and progressive myopathy. During hospital investigations for her myopathy, she died of acute pulmonary thromboembolism. Although hypertension and possibly amyloidosis were thought to be the cause of her cardiac disease, cardiac and skeletal muscle changes characteristic of chloroquine toxicity were observed. Chloroquine may be an important unsuspected contributing cause of cardiac dysfunction in patients with rheumatological disease. Endomyocardial biopsy should be considered early in the course of diagnosis and management.